Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 250, NWS Bismarck, ND

August 5, 2011McLean County, Sheridan County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 5, 2011, 1:00 AM CDT for McLean County, Sheridan County, North Dakota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2011, 1:00 AM CDT (06:00 UTC)
Expired
Aug 5, 2011, 1:37 AM CDT
In force
37 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties McLean County, ND, Sheridan County, ND

The radar

The Bismarck radar (KBIS), 67 km from the middle of the area, began a volume at 06:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 6.0 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 592 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
592 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
2169 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

299 
WUUS53 KBIS 050600
SVRBIS
NDC055-083-050700-
/O.NEW.KBIS.SV.W.0250.110805T0600Z-110805T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
100 AM CDT FRI AUG 5 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  SOUTHWESTERN SHERIDAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 200 AM CDT

* AT 1255 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
  WEST OF TURTLE LAKE...OR 49 MILES SOUTH OF MINOT...AND MOVING
  SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TURTLE LAKE AROUND 110 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4758 10119 4766 10092 4733 10051 4732 10074
      4717 10075 4715 10077 4716 10081
TIME...MOT...LOC 0600Z 323DEG 15KT 4753 10097
WIND...HAIL 60MPH 1.00IN

$$

TAEGER/SCHECK
1 follow-up statement
975 
WWUS53 KBIS 050637
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
137 AM CDT FRI AUG 5 2011

NDC055-083-050647-
/O.CAN.KBIS.SV.W.0250.000000T0000Z-110805T0700Z/
MCLEAN ND-SHERIDAN ND-
137 AM CDT FRI AUG 5 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SHERIDAN AND
SOUTHEASTERN MCLEAN COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

LAT...LON 4758 10119 4766 10092 4733 10051 4732 10074
      4717 10075 4715 10077 4716 10081
TIME...MOT...LOC 0637Z 323DEG 15KT 4741 10083

$$

TAEGER/SCHECK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 10:56 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 4, 10:56 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1056 PM CDT THU AUG 4 2011

.UPDATE...

CANCELLED SEVERE THUNDERSTORM WATCH.

&&

.DISCUSSION...

LATEST RADAR TRENDS SUGGEST THAT WHILE CONVECTION IS LIKELY TO
CONTINUE THROUGH THE NIGHT...STORMS WILL BE SUB-SEVERE WITH SMALL
HAIL AND WINDS TO 45 MPH. FOR THIS REASON...THE SEVERE
THUNDERSTORM WATCH WAS ALLOWED TO EXPIRE AS PLANNED.

&&

.AVIATION...

ADDITIONAL THUNDERSTORM ACTIVITY IN THE KDIK AERODROME SHOULD BE
LIMITED...THOUGH A WEAK SHOWER WITH MVFR CONDITIONS CANNOT BE
RULED OUT UNTIL AFTER 0430 UTC. LOOK FOR THUNDERSTORMS TO IMPACT
KBIS AROUND 04-0530 UTC. ELSEWHERE...VFR CONDITIONS WILL PREVAIL
UNTIL FRIDAY AFTERNOON/EVENING THUNDERSTORMS ERUPT AGAIN.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM FRIDAY EVENING THROUGH SATURDAY EVENING
FOR NDZ001>005-009>013-017>023-025-031>037-040>048-050-051.

&&

SCHECK
Hazardous weather outlook, Aug 4, 10:39 PM CDT, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1039 PM CDT THU AUG 4 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-060345-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
1039 PM CDT THU AUG 4 2011 /939 PM MDT THU AUG 4 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

ISOLATED STRONG THUNDERSTORMS ARE EXPECTED TONIGHT...ESPECIALLY
ALONG THE INTERSTATE 94 CORRIDOR. THE MAIN THREATS ARE SMALL HAIL
AND WINDS UP TO 45 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONGER SYSTEM WILL MOVE INTO THE NORTHERN PLAINS ON FRIDAY.
THIS WILL PRODUCE SHOWERS AND THUNDERSTORMS...SOME WHICH MAY BE
SEVERE. IN ADDITION...THESE STORMS MAY PRODUCE VERY HEAVY
RAINFALL. THE THREAT OF HEAVY RAIN WILL CONTINUE THROUGH THE NIGHT
FRIDAY AND INTO SATURDAY. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR
WESTERN AND CENTRAL NORTH DAKOTA. PLEASE REFER TO THAT BULLETIN
FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED FRIDAY AFTERNOON AND
EVENING.

SCHECK

In the hours before

Special weather statement, Aug 4, 9:34 PM CDT, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
934 PM CDT THU AUG 4 2011

NDZ033-034-041-042-050330-
GRANT ND-HETTINGER ND-MORTON ND-STARK ND-
834 PM MDT THU AUG 4 2011

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN MORTON...EASTERN
STARK...NORTHEASTERN HETTINGER AND NORTHWESTERN GRANT COUNTIES UNTIL
930 PM MDT/1030 PM CDT/...

AT 832 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 30 MILES EAST OF
DICKINSON TO 20 MILES SOUTHEAST OF DICKINSON...AND MOVING SOUTHEAST
AT 30 MPH.

WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN...SMALL HAIL AND DEADLY LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  TAYLOR...
  RICHARDSON...
  HEBRON...
  GLEN ULLIN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

HAMILTON
Special weather statement, Aug 4, 10:05 PM CDT, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1005 PM CDT THU AUG 4 2011

NDZ034-042-050345-
GRANT ND-MORTON ND-
1005 PM CDT THU AUG 4 2011

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN MORTON AND NORTHERN
GRANT COUNTIES UNTIL 1045 PM CDT/945 PM MDT/...

AT 1000 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 40 MILES EAST OF DICKINSON...MOVING SOUTHEAST
AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GLEN ULLIN...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Aug 4, 10:25 PM CDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1025 PM CDT THU AUG 4 2011

NDZ033-034-041-042-050430-
GRANT ND-HETTINGER ND-MORTON ND-STARK ND-
1025 PM CDT THU AUG 4 2011

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN MORTON...SOUTHEASTERN
STARK...NORTHEASTERN HETTINGER AND NORTHWESTERN GRANT COUNTIES UNTIL
1130 PM CDT/1030 PM MDT/...

AT 1023 PM CDT/923 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 38
MILES WEST OF MANDAN TO 38 MILES SOUTHEAST OF DICKINSON...AND MOVING
EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING
AND BRIEF BUT HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  HEART BUTTE DAM...
  NEW SALEM...
  ALMONT...
  SWEET BRIAR LAKE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TAEGER
Special weather statement, Aug 4, 11:42 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1142 PM CDT THU AUG 4 2011

NDZ011-021-050545-
MCLEAN ND-WARD ND-
1142 PM CDT THU AUG 4 2011

...SPECIAL WEATHER STATEMENT FOR SOUTHERN WARD AND NORTHERN MCLEAN
COUNTIES UNTIL 1245 AM CDT...

AT 1141 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 24 MILES SOUTH OF MINOT...MOVING SOUTHEAST AT
20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MAX...
  BENEDICT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TAEGER
Special weather statement, Aug 4, 11:52 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1152 PM CDT THU AUG 4 2011

NDZ011-021-050545-
MCLEAN ND-WARD ND-
1152 PM CDT THU AUG 4 2011

...SPECIAL WEATHER STATEMENT FOR SOUTHERN WARD AND CENTRAL MCLEAN
COUNTIES UNTIL 1245 AM CDT...

AT 1146 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM OVER THE TOWN OF MAX...OR 27 MILES SOUTH OF
MINOT...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MAX AND COLEHARBOR...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TAEGER
Local storm report, Aug 5, 12:09 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1209 AM CDT FRI AUG 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 PM     HAIL             MAX                     47.82N 101.30W
08/04/2011  M1.75 INCH       MCLEAN             ND   OTHER FEDERAL

            RELAYED FROM THE MINOT AIR FORCE BASE...HAIL OCCURRED AT
            THEIR DELTA COMPLEX.

&&

LHUBER

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 7:47 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley, Slope, Stark58 min
Aug 4, 11:59 PM CDTSevere Thunderstorm WarningBISMcLean, Ward61 min
Aug 5, 2:59 AM CDTAreal Flood AdvisoryBISSheridan, Wells6 hr
Aug 5, 12:18 PM CDTAreal Flood AdvisoryBISBillings, Dunn, Golden Valley, McKenzie6 hr
Aug 5, 2:19 PM CDTSevere Thunderstorm WarningBISBowman, Slope56 min
Aug 5, 2:26 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley29 min
Aug 5, 3:18 PM CDTFlash Flood WarningBISBillings, Dunn, Stark6 hr
Aug 5, 3:44 PM CDTFlash Flood WarningBISBillings, Golden Valley, Slope2 hr
Aug 5, 3:51 PM CDTSevere Thunderstorm WarningBISDunn, Stark54 min
Aug 5, 4:13 PM CDTSevere Thunderstorm WarningBISBowman47 min
Aug 5, 4:45 PM CDTSevere Thunderstorm WarningBISDunn, Stark60 min
Aug 5, 4:59 PM CDTFlash Flood WarningBISStark6 hr
Aug 5, 5:23 PM CDTSevere Thunderstorm WarningBISGrant, Hettinger, Mercer, Morton, Oliver, Stark67 min
Aug 5, 5:34 PM CDTTornado WarningBISMorton26 min
Aug 5, 5:42 PM CDTAreal Flood AdvisoryBISGrant, Mercer, Morton, Oliver93 min
Aug 5, 6:04 PM CDTSevere Thunderstorm WarningBISGrant, Morton, Oliver41 min
Aug 5, 6:19 PM CDTSevere Thunderstorm WarningBISGrant, Morton39 min
Aug 5, 6:43 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Morton, Oliver62 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.